Winter Weather, Parmer
- When
- February 29, 4:00 AM CST to 10:00 AM CST
- Where
- Parmer forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
A quick-moving, but potent disturbance moving across southern New Mexico and Far West Texas brought strong lift and enough moisture to generate widespread precipitation. Initially, the lower atmosphere was quite dry, but as it moistened from cloud level downward, the precipitation did make it all the way to the surface.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A quick-moving, but potent disturbance moving across southern New Mexico and Far West Texas brought strong lift and enough moisture to generate widespread precipitation. Initially, the lower atmosphere was quite dry, but as it moistened from cloud level downward, the precipitation did make it all the way to the surface. Temperatures were cool enough in the extreme southwestern Texas Panhandle to see accumulating snowfall.
Snowfall reports from NWS cooperative weather observers are listed below:
3.0 inches at Friona (Parmer County),|2.8 inches at Farwell (Parmer County),|2.5 inches at Muleshoe (Bailey County),|1.8 inches at Olton (Lamb County),|1.5 inches at Dimmitt (Castro County),|1.0 inch at Earth (Lamb County), and|1.0 inch at Hart (Castro County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 29, 3:21 AM CST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 321 AM CST Thu Feb 29 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today and tonight) Issued at 320 AM CST Thu Feb 29 2024 An obvious short wave trough was evident on water vapor imagery moving eastward across southern Arizona into southern New Mexico. Although this trough looks fairly innocuous in size, it is quite potent producing a plethora of lightning across New Mexico, Far West Texas, and Mexico early this morning. The latest RAP progs show a strong intrusion of high PV air into the troposphere indicating how strong this system actually is. Lift was already beginning to spread overhead but is expected to peak between roughly 09Z and 15Z over western and central portions of the FA where the bulk of the impacts will be located. As the upper level divergence increases overhead, strong warm air advection at the lower levels of the atmosphere will advect over the area complementing the large scale lift. This warm air advection will also act to keep rain as the highest probability of precipitation type off the caprock. Lift will quickly exit the region this afternoon as the short wave trough rapidly translates overhead. The trough looks to move fast enough so that much of the region will see the sunset this evening. The main issue for precipitation this morning continues to be the extremely dry lower troposphere. Surface dew point depressions were around 25 F degrees early this morning. However, these depressions were rapidly decreasing across the Permian Basin where the atmosphere was moistening from the top down in addition to low level moisture advecting northward. Once the lower atmosphere becomes saturated, nearly the entire column is expected to be saturated. But again, this will only be for a brief period until early afternoon. With regards to precipitation type, the forecast has become increasingly murky especially across the central and southern South Plains. By the time saturation occurs, warm air advection aloft may keep a weak warm layer of around +1 to +2C. This may be able to introduce a wintry mix across the aforementioned areas. The latest hi-res guidance precipitation type output also supports this showing a wintry mix cutting across the center of the FA with snow to the northwest and rain to the southeast. FRAM forecasts show a few hundredths of an inch of ice accumulation. Additionally, guidance was originally too warm with morning temperatures and with wet bulbing effects, surface temperatures would likely support a wintry mix. Snow is expected in our usual snow corridor of the extreme southwestern Texas Panhandle into the northwestern South Plains. Generally up to one inch of snow is possible for these areas. Model consensus generally keeps it under an inch of snow accumulations with the 90th percentile around one inch which looks reasonable given the current guidance. && .LONG TERM... (Friday through Wednesday) Issued at 320 AM CST Thu Feb 29 2024 Relatively quiet weather will prevail through much of the forecast period. Weak upper ridging will move overhead tomorrow and, with the help of westerly surface winds, will warm highs into the low/upper 70s area wide. Upper flow will become more southwesterly by the weekend as an upper trough moves across the northwestern CONUS. A surface low ahead of the upper trough will move across the Northern Plains Saturday and Sunday. Dewpoints will drop steadily through the weekend as surface winds remain out of the west and will result in afternoon RH values dropping into the single digits by Sunday. Though winds will only be in the 10-20 mph range, this will be enough for elevated to critical fire weather conditions. A front behind the surface low will be pushed southward Monday/early Tuesday with the help of the upper trough. The front will be highly modified and will only cool temps from a high of mid 70s/mid 80s Sunday to mid 60s/upper 70s Monday. Models begin to diverge with the upper pattern by Tuesday into late next week. The GFS brings an upper shortwave trough over the region by Wednesday that could produce some shower activity across the area. The ECMWF keeps upper flow mostly zonal with quiet conditions. && .AVIATION... (06Z TAFS) Issued at 1059 PM CST Wed Feb 28 2024 Light snow/rain showers to begin early tomorrow morning at all three sites with MVFR to IFR conditions. Ceilings and visibility will drop through the morning with a potential for LIFR conditions at times. Little to no accumulations of snowfall are expected with a high likelihood of melting upon impact due to recent continuous warm surface temperatures. As the precipitation clears from southwest to northeast, ceilings will lift and all three sites will return to VFR conditions by the afternoon hours. Winds will remain southerly and generally less than 15 knots. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...01 LONG TERM....51 AVIATION...11
Hazardous Weather Outlook National Weather Service Lubbock TX 214 PM CST Wed Feb 28 2024 TXZ021>044-292015- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 214 PM CST Wed Feb 28 2024 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A light wintry mix of precipitation Thursday morning mainly across areas to the west of the Caprock escarpment will result in very light snowfall accumulations mostly of 1/2 inch or less. However, some narrow bands could develop with the potential for accumulations near 1 inch. Elevated to critical fire weather conditions will return to the South Plains area Friday through Sunday.
The national radar mosaic for the moment the first event began.
4 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154508, 1154509, 1154510, 1154511.